Indiana, 2018

Flood in Indiana, July 30, 2018

July 30, 2018 · NWS IND · 1 event in 1 county or zone

Prolonged moderate to heavy rainfall occurred from the morning into the early afternoon of July the 30th. This heavy rainfall caused some localized flooding in Terre Haute.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Prolonged moderate to heavy rainfall occurred from the morning into the early afternoon of July the 30th. This heavy rainfall caused some localized flooding in Terre Haute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 30, 9:25 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 9:25 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1025 AM EDT Mon Jul 30 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 211 AM EDT Mon Jul 30 2018

Chances for rain are expected the next few days. An upper level
weather disturbance will build push into the Ohio Valley
today...spreading clouds and showers across Indiana.

Tonight low pressure over the deep south is expected to
strengthen and push northeast toward Indiana before passing across
the state to the Great Lakes on Tuesday night. Rain chances will
persist as this system passes through Tuesday Night.

Some drier air is expected to arrive on Wednesday as weaker high
pressure builds across the Ohio Valley.

Warmer weather will return along with continued chances for
showers in the second half of the work week into next weekend.

&&

.NEAR TERM /Today/...

Issued at 211 AM EDT Mon Jul 30 2018

Surface analysis early this morning shows Indiana caught between
high pressure over NY/PA and broad low pressure centered over
Mississippi. Cool easterly surface flow was in place with dew
point temperatures in the middle 60s. Water Vapor imagery shows a
broad trough in place across Illinois and Indiana...with a short
wave exiting the state. Radar shows scattered light rain showers
in place across Central Indiana.

Favorable set-up for rain today. The GFS and NAM suggest the broad
upper trough in place over the upper midwest and Ohio Valley will
sharpen and deepen today. This will push the stronger short wave
over KS and OK toward Arkansas and Mississippi...but also provide
favorable lift across Indiana and Kentucky. Time heights show a
saturated column with good lift today. Forecast soundings also
showing a mostly saturated column with limited CAPE but favorable
PWATS near 1.5 inches. Thus will trend pops at or above the
forecast builder blends today. Given the air mass...rumbles of
thunder cannot be ruled out but widespread thunderstorms are not
expected...as instbility appears limited. Given the expected
clouds and rain will trend highs at or below the forecast builder
blends.

&&

.SHORT TERM /Tonight through Wednesday Night/...

Issued at 211 AM EDT Mon Jul 30 2018

The previously mentioned deep upper trough looks to be the main
weather featured Tonight through Wednesday Morning. The GFS and
NAM keep this sharp trough in place tonight and Tuesday...allowing
several embedded short waves within the flow to pass across
Indiana. Meanwhile at the surface the NAM and GFS suggest low
pressure developing over Mississippi and passing across Indiana
with the flow through Tuesday night. Again, forecast soundings and
time heights show a saturated air mass...with best lift
Tonight...and weaker lift on Tuesday. Thus will trend toward
highest pops tonight as best forcing arrives with the digging
trough and approaching low. Time heights fail to show much in the
way of strong lift on Tuesday...but the lowest levels remain
saturated as broad lift will remain in place as the surface low
passes. Thus precip on Tuesday and Tuesday night should be
lighter. Will stick close to Forecast Builder pops here due to the
lack of a strong forcing signal at this point. As for temps will
trend highs cooler due to clouds and lows warmer than the forecast
builder.

By Wednesday and Wednesday Night the models suggest the surface
low reaching the Great Lakes and flow become more northwesterly.
Forecast soundings respond with a much drier column arriving.
ALoft the upper level trough axis exits to the east...indicating
an area favorable for subsidence to arrive. Thus will try and
trend pops at or below the forecast builder blends at that point.

&&

.LONG TERM /Thursday through Sunday/...

Issued at 243 AM EDT Mon Jul 30 2018

The models seem to have agreement in that a general weak trough
will be over the Ohio Valley region during the period, so a blend
was accepted for the forecast. Which leads to more of a period
where there is a chance for thunderstorms in northern sections as
a weak surface trough moves through Friday, then over the
southeastern half Saturday afternoon as the trough moves through
the rest of the area.

It looks like the best signal for rain and thunderstorms will be
on the increase Sunday afternoon as a southwesterly flow moves
into the area ahead of a low that is forecast over the Plains.

Temperatures are foreceast to be around normal for the period with
highs in the middle 80s and lows in the low-mid 60s.

&&

.AVIATION /Discussion for the 30/1500Z IND TAF Update/...
Issued at 1025 AM EDT Mon Jul 30 2018

Pulled VCTS due to lack of an recent strikes. Also, although brief
IFR conditions can not be ruled out in the heavier showers, improved
conditions to MVFR based on latest trends.

Previous discussion follows...

Issued at 622 AM EDT Mon Jul 30 2018

Latest surface analysis shows low pressure developing over the
southern parts of the Mid Mississippi Valley as low pressure over
northeast Texas moves northeast into the Ohio Valley later today.
This will bring MVFR and occasional IFR to much of the region
through tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....DM
AVIATION...DM/MK
Hazardous weather outlook, Jul 30, 4:29 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
529 AM EDT Mon Jul 30 2018

INZ021-028>031-035>049-051>057-060>063-067-068-310930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Knox-Daviess-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, and Vincennes
529 AM EDT Mon Jul 30 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Rain and possible thunderstorms are expected through
tonight.

Hazards: Lightning can be expected with any thunderstorm.

Timing: Rain expected throughout the period. Thunderstorms possible
after 4:00 p.m.

Discussion: Low pressure southwest of Indiana will move into the Ohio
Valley through tonight. Locally heavy rain is possible this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: No hazardous weather is expected at this time.

Discussion: Rain is expected through Tuesday and begin clearing out
of region going into Wednesday. Warm and humid conditions are
expected through Sunday. There is a chance for showers and
thunderstorms Friday in northern sections, then sweeping southeast
through the area Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ064-065-069>072-310930-
Bartholomew-Decatur-Martin-Lawrence-Jackson-Jennings-
Including the cities of Columbus, Bedford, and Seymour
529 AM EDT Mon Jul 30 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Rain and possible thunderstorms are expected through
tonight. Some thunderstorms could produce strong gusty winds and
locally heavy rain.

Hazards: Lightning is always expected with thunderstorms. There is a
chance that thunderstorms could produce locally heavy rain.

Timing: Throughout the period. Chance for thunderstorms this
afternoon and tonight.

Discussion: Low pressure will move northeast into the Ohio Valley
today and tonight. There is a Marginal Risk for strong or severe
thunderstorms with the main impact being strong gusty winds. Locally
heavy rain is also expected as the low moves into the region later
today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: No hazardous weather is expected at this time.

Discussion: Showers and a few thunderstorms are expected again on
Tuesday, then begin moving out of the area early Wednesday. High
pressure off the east coast will move into the area bringing back
warm and humid air. There is a chance for showers Friday, but mostly
on Saturday as a weak trough moves over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vigo

When
July 30, 11:30 AM EST to 1:30 PM EST
Where
Vigo County, 0.64 mi SSE of Terre Haute to 0.79 mi S of Terre Haute
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.461, -87.396

Some localized flooding was noted in Terre Haute due to heavy rainfall. Some lanes of local streets were not safely passable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777087.